This week, Forbes reported on a study which found a possible link between the drug Viagra, a PDE5A inhibitor, and melanoma. The new study is in the early stages, and at this point, it is unable to show a cause and effect relationship. The study looked at data from more than 25,000 men who had taken part in a Health Professionals Follow-Up Study.
Men who had recently used sildenafil had nearly twice the risk of developing melanoma after adjusting for other risk factors (hazard ratio 1.84, CI 1.04 – 3.22). Men who had used sildenafil at any time had a similar increase in risk. No increase in risk was observed for other skin cancers (basal cell carcinoma and squamous cell carcinoma) without known links to PDE5A inhibitors. In addition, there was no significant association between erectile function by itself and melanoma.
The study did not look into whether other PDE5A inhibitors, such as Cialis and Levitra, were also associated with melanoma due to the fact that these drugs did not exist at the start of the study. The team does point out however that due to these drugs being longer lasting, they may have an even greater correlation to melanoma.
The authors do caution that due to the observational nature of this study, the results should not be taken as an absolute. There is still much more studying to be done. A prospective study would be required before any clinical recommendations were changed, but it would be a good idea for physicians to suggest skin screenings to patients taking these drugs.
We at MoleSafe are very curious to see the end result of this study, and we do agree that men taking these drugs should seek out a skin surveillance program.
What do YOU think? Let us know below!